Alert archive / Massachusetts / Small Craft Advisories in 2010

Small Craft Advisory 17, NWS Boston/Norton, MA

February 5, 2010

NWS Boston/Norton, MA issued this small craft advisory at Feb 5, 2010, 2:58 PM EST. It took effect at Feb 6, 2010, 3:00 AM EST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Feb 5, 2010, 2:58 PM EST (19:58 UTC)
In effect from
Feb 6, 2010, 3:00 AM EST
Expired
Feb 9, 2010, 11:36 AM EST
In force
3 days
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 5, 9:22 AM EST, 5 hours 36 minutes earlier.

Area forecast discussion, Feb 5, 9:22 AM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
922 AM EST FRI FEB 5 2010

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND FROM CENTRAL CANADA TO NEW ENGLAND LATER
TODAY THROUGH SAT...SHUNTING AN INTENSE COASTAL STORM EAST FROM THE
NORTH CAROLINA COAST SATURDAY WITH THE MAIN IMPACT FROM THIS STORM
REMAINING SOUTH OF NEW ENGLAND. COLD AND DRY CONDITIONS WILL PREVAIL
INTO EARLY NEXT WEEK. ANOTHER COASTAL STORM MAY THREATEN NEW ENGLAND
WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GENERALLY EXPECT PARTLY TO MOSTLY SUNNY SKIES ACROSS SOUTHERN NEW
ENGLAND TODAY.  MODEL SOUNDINGS REVEAL THAT SOME SCATTERED
STRATO-CUMULUS WILL DEVELOP THIS AFTERNOON ESPECIALLY ACROSS THE
NORTHWEST MA/SOUTHWEST NH.  IN ADDITION...THIN HIGH CLOUDINESS WILL
OVERSPREAD THE REGION FROM WEST TO EAST TODAY IN ADVANCE OF THE
MAJOR STORM THAT WILL AFFECT THE MID ATLANTIC STATES.  ALL IN
ALL...STILL EXPECT A PARTLY TO MOSTLY SUNNY DAY ACROSS MOST OF
SOUTHERN NEW ENGLAND.  HIGH TEMPERATURES SHOULD RANGE FROM THE LOWER
30S ACROSS THE INTERIOR HIGH TERRAIN...TO MAINLY THE MID TO UPPER
30S ACROSS THE LOWER ELEVATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT...MODELS IN AGREEMENT WITH STRONG STORM MOVING TO NC COAST
BY 12Z SAT. STRONG POLAR VORTEX OVER MARITIMES RESULTS IN ENOUGH
CONFLUENCE OVER NEW ENG TO KEEP BRUNT OF STORM TO THE SOUTH. THE MAIN
CHALLENGE FOR THIS PERIOD CONTINUES TO BE DETERMINING HOW FAR NORTH
THE SNOW GETS. 21Z AND NOW THE 03Z SREF POPS USED TO MODIFY THE WX
AND SO NO SNOW IS FCST TONIGHT. OF INTEREST IS THE COLD AIR BANKING
UP IN THE NORTH HALF OF MAINE...AND SOON TO TURN SOUTH AND THEN SSW!

TOMORROW MORNING LOOKS COLD IN SNE DESPITE VARYING AMOUNTS OF HIGH
CLOUD. COLD AIR SEEPS IN NLY BL WIND. USED THE COLDER NAM GUIDANCE
AND BLV THIS WILL BE SUPERIOR TO THE 00Z/5 GFS MOS. NAM 2M/1000MB/975
AND 950 MB TEMPS ALL NOTABLY COLDER TOMORROW MORNING.

SATURDAY...LOW PRESSURE MAY NOT INTENSIFY MUCH MORE THAN WHAT YOU SEE
MODELED FOR SUNRISE SATURDAY AS IT TRACKS EAST NORTHEAST FROM THE NC
COAST....PROBABLY MORE E THAN N. 03Z SREF PROBS ARE LOW AND AM THINKING
THERE IS A BETTER CHC FOR SPOTTY OCEAN EFFECT FLURRIES OR SNOW
SHOWERS VCNTY CC AND THE ISLANDS SATURDAY THAN ANY STORM SHIELD
SNOW. BASICALLY ALL OP MODELS THAT IVE SEEN HAVE NO SNOW OR VIRTUALLY
NO SNOW IN OUR CWA INCLUSIVE OF GGEM/RGEM/UKMET WHICH IS FURTHER S
THAN ITS 12Z/4 RUN. THIS PARTICULAR EVENT IS MY FIRST OPERATIONAL
TEST OF THE NEW MORE HIGHLY RESOLVED ECMWF VS THE GEFS AND THE
DOCUMENTATION SHOWS IMPROVEMENT IN THE NEW EC IMPLEMENTED IN LATE JAN
2010. BY THE WAY...THE RUC SHOULD POST 18 HRS OF DATA ON ALL 24
CYCLES/DAY BEGINNING MARCH 2.

NEW 00Z GEFS STILL HAS QPF UP HERE BUT ITS LESS THAN THE 12Z AND 18Z
CYCLES. GEFS POPS ARE STILL PRETTY HIGH S COAST SO HAVENT COMPLETELY
RULED OUT THE WIND DRIVEN SNOW THREAT.

WE DID SEE THE 03Z SREF WINTER WX IMPACT SNOW TOTAL GRAPHIC...OF
WHICH I AM A FAN FOR ITS CORE VALUES. ITS SHAKY ON THE EDGES...PARTLY
DUE TO SPREAD AND PARTLY DUE TO PTYPE BUT PTYPE IS NO ISSUE HERE. IT
NO LONGER GIVES KACK 1-2 INCHES SAT EVE. SO... THINK THIS IS MAINLY A
FLURRY EVENT UP HERE BUT THERE COULD BE 1 OR 2 BANDS OF ACCUMULATING
OCEAN EFFECT SNOW SHOWERS LATE SAT. I THINK ITS INDUCED MORE FROM
THE BURST OF CAA DURING THE DAY SAT...FLURRIES. FLURRIES COULD MAKE
IT INTO PORTIONS OF PLYMOUTH AND BRISTOL COUNTIES IN SE MASS?

WINDY CONDITIONS WILL DEVELOP ALONG THE SOUTHEAST COAST...BUT LOW
CONFIDENCE OF WIND ADVISORY CRITERIA AT THIS TIME LATE IN THE DAY
VCNTY KACK.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
DRY NORTHWEST FLOW AND BUILDING HIGH PRESSURE WILL PREVAIL ACROSS
SOUTHERN NEW ENGLAND THROUGH EARLY NEXT WEEK.  THEN ANOTHER COASTAL
STORM MAY AFFECT THE AREA WEDNESDAY OR THURSDAY.

SATURDAY NIGHT...BREEZY CONDITIONS WILL AFFECT THE SOUTH COAST...
CAPE AND ISLANDS AS LOW PRESSURE MOVES EASTWARD.  WINDS ARE EXPECTED
TO REMAIN BELOW ADVISORY CRITERIA.  MAY ALSO SEE A PERIOD OF OCEAN
EFFECT SNOW SHOWERS ON THE CAPE AND ISLANDS BEFORE WINDS SHIFT TO
THE NORTHWEST.

SUNDAY AND MONDAY...DRY NORTHWEST FLOW AND HIGH PRESSURE BUILDING
INTO THE REGION WILL LEAD TO COLD...DRY WEATHER.  THANKS TO A LOW
PRESSURE IN THE MARITIMES AND THE HIGH PRESSURE CENTERED IN NORTHERN
ONTARIO...THE PRESSURE GRADIENT ACROSS SOUTHERN NEW ENGLAND WILL
REMAIN FAIRLY TIGHT.  THIS WILL RESULT IN BREEZY CONDITIONS FOR
SUNDAY AND AT LEAST A PORTION OF MONDAY.  HOWEVER...IT APPEARS WINDS
WILL REMAIN BELOW ADVISORY CRITERIA.

TUESDAY AND WEDNESDAY...QUITE A DIFFERENCE BETWEEN THE MODELS AT THIS TIME
FRAME.  THE GENERAL EXPECTATION IS FOR A COASTAL LOW TO DEVELOP
EITHER FROM A LOW ORIGINATING IN THE GULF COAST REGION /GFS/ OR THE
MIDWEST /ECMWF/.  MAIN DIFFERENCE HERE WOULD BE IN THE AMOUNT OF
MOISTURE IN THE SYSTEM WITH THE ECMWF BEING THE DRIER OF THE TWO.
WILL KEEP LOW CHANCE POPS IN THE FORECAST BUT HAVE LOW CONFIDENCE IN
ANY IMPACTS AT THIS TIME.

THURSDAY...THE DRY WEATHER RETURNS WITH THE NORTHWEST FLOW.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
TODAY...HIGH CONFIDENCE IN MAINLY VFR TODAY.  SCATTERED
STRATO-CUMULUS BETWEEN 3 AND 5 THOUSAND FEET SHOULD DEVELOP
ESPECIALLY ACROSS THE INTERIOR.  THERE IS A LOW PROBABILITY THAT
BRIEF MARGINAL MVFR CEILINGS AFFECT OUR WESTERN TERMINALS THIS
AFTERNOON.

AT THE KBOS TERMINAL...HIGH CONFIDENCE IN VFR CONDITIONS.  NORTHWEST
WINDS OF 10 TO 15 KNOTS WITH GUSTS TO 20 KNOTS EXPECTED.

TONIGHT...VFR WITH MAINLY MID/HIGH CLOUDS.

SATURDAY...HIGH CONFIDENCE VFR NORTH AND CENTRAL AREAS...MODERATE TO HIGH
CONFIDENCE MVFR CIGS DEVELOP PORTIONS OF THE S COAST FM VCNTY BOS SOUTH
TO THE CAPE AND ISLANDS. NNE WIND GUSTS 25-35 KT FCST BOS/PVD SEWD TO
THE CAPE AND ISLANDS WHERE GUSTS WILL BE STRONGER LATE SAT AFTN.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT...LOW TO MODERATE CONFIDENCE.  VFR EXCEPT PERIODS OF
MVFR ON THE CAPE AND ISLANDS IN OCEAN EFFECT SNOW SHOWERS.  NORTH
WINDS GUST TO AROUND 30 KTS FMH/HYA/ACK.

SUNDAY THROUGH TUESDAY...HIGH CONFIDENCE VFR.  GUSTY SFC WINDS TO 25
KTS SUNDAY AND MONDAY AFTERNOON ALL TERMINALS.

TUESDAY NIGHT...LOW TO MODERATE CONFIDENCE.  VFR CIGS LOWERING FROM
THE SOUTH TO MVFR.

&&

.MARINE...

TODAY...WILL CONTINUE SCA THIS MORNING FOR OUR EASTERN OUTER-WATERS
FOR MARGINAL 5 FOOT SEAS.  OTHERWISE...SEAS SHOULD DROP BELOW SCA
ACROSS ALL WATERS THIS AFTERNOON BUT 20 KNOT NORTHWEST WIND GUSTS
ARE STILL EXPECTED.

TONIGHT...AS COASTAL STORM DEEPENS OVER MID ATLC REGION...NE WINDS
WILL INCREASE WITH G25 KT OVER SOUTHERN WATERS TOWARD SUNRISE.

SATURDAY...GALE WATCH ISSUED MDT CONFIDENCE DUE TO BL CHILL/MOMENTUM
MIXING SAT AFTERNOON-NIGHT. CERTAINLY SCA CONDS DEVELOPING.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT...SMALL CRAFT ADVISORY CONDITIONS EXPECTED ACROSS
MOST OF THE COASTAL WATERS...WITH GALES POSSIBLE EARLY ON THE
SOUTHERN WATERS.  LIGHT FREEZING SPRAY.

SUNDAY AND MONDAY...LEFTOVER SMALL CRAFT CONDITIONS FOR NW GUSTS TO 25
KTS AND HAZARDOUS SEAS.  LIGHT FREEZING SPRAY POSSIBLE.

TUESDAY...WINDS AND SEAS DIMINISH FALLING BELOW 25 KTS AND 5 FEET
RESPECTIVELY.

&&

.TIDES/COASTAL FLOODING...
NEARLY A 2 FT SURGE FORESEEN E MA CW SAT NIGHT AND SUNDAY MORNING BUT
NO CF DUE TO LOWER ASTRO TIDE CYCLE AND NOT QUITE ENOUGH HIGH SEA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR ANZ232>235-237-254>256.
     SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR ANZ250-254.

&&

SYNOPSIS...DRAG/RLG
NEAR TERM...FRANK
SHORT TERM...DRAG
LONG TERM...RLG
AVIATION...FRANK/DRAG/RLG
MARINE...FRANK/DRAG/RLG
TIDES/COASTAL FLOODING...DRAG
Hazardous weather outlook, Feb 5, 3:58 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
358 AM EST FRI FEB 5 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
358 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW TO MODERATE CONFIDENCE COASTAL LOW PRESSURE COULD BRING A LIGHT
SNOW ACCUMULATION ACROSS A PORTION OF EXTREME SOUTHEASTERN NEW
ENGLAND SATURDAY NIGHT...PRIMARILY CAPE COD AND NANTUCKET.

LOW TO MODERATE CONFIDENCE A WIND ADVISORY MAY BE NECESSARY ON
NANTUCKET ISLAND LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ232>235-237-254>256-060900-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
358 AM EST FRI FEB 5 2010

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

LIGHT FREEZING SPRAY POSSIBLE EARLY TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

LIGHT FREEZING SPRAY IS EXPECTED SATURDAY AND SUNDAY.

THERE IS LOW PROBABILITY OF GALE GUSTS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-231-236-250-251-060900-
BOSTON HARBOR-CAPE COD BAY-NARRAGANSETT BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
358 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT FREEZING SPRAY IS POSSIBLE SATURDAY AND SUNDAY.

THERE IS LOW PROBABILITY OF GALE GUSTS NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:14 AM ESTGale WatchBOX11 hr
Feb 5, 2:58 PM ESTGale WatchBOX13 hr
Feb 5, 2:58 PM ESTGale WarningBOX38 hr

Nearby

Small Craft Advisories in Massachusetts, 2010Every small craft advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.